Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 131, NWS Blacksburg, VA

July 12, 2017Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 12, 2017, 4:09 PM EDT for Carroll County, Grayson County, City of Galax, Virginia. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2017, 4:09 PM EDT (20:09 UTC)
Expired
Jul 12, 2017, 4:54 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 4:20 PM EDTTSTM WND DMG5 Sw Fries, VATHUNDERSTORM WINDS CAUSED 3 TO 6 INCH DIAMETER LIMBS TO FALL IN A HOMEOWNERS BACKYARD.
Jul 12, 4:20 PM EDTHAIL 15 Sw Fries, VADIME TO QUARTER SIZE HAIL FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1331 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1331 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS51 KRNK 122009
SVRRNK
VAC035-077-640-122115-
/O.NEW.KRNK.SV.W.0131.170712T2009Z-170712T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
409 PM EDT WED JUL 12 2017

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Carroll County in southwestern Virginia...
  The City of Galax in southwestern Virginia...
  Eastern Grayson County in southwestern Virginia...

* Until 515 PM EDT

* At 408 PM EDT, a severe thunderstorm was located near Baywood,
  moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Galax...
  Fries...
  Byllesby...
  Baywood...
  and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds, as well as
deadly cloud to ground lightning. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3674 8119 3684 8085 3664 8070 3658 8108
TIME...MOT...LOC 2008Z 205DEG 5KT 3666 8104 

HAIL...1.00IN
WIND...60MPH
 
$$

RS
2 follow-up statements
530 
WWUS51 KRNK 122038
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
438 PM EDT WED JUL 12 2017

VAC035-077-640-122115-
/O.CON.KRNK.SV.W.0131.000000T0000Z-170712T2115Z/
Carroll VA-City of Galax VA-Grayson VA-
438 PM EDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT 
FOR SOUTHWESTERN CARROLL AND NORTHEASTERN GRAYSON COUNTIES AND THE 
CITY OF GALAX...

At 438 PM EDT, a severe thunderstorm was located over Fries, moving
northeast at 5 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Galax...
Fries...
Byllesby...
Spring Valley...
and Pipers Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3675 8109 3680 8089 3665 8079 3662 8103
TIME...MOT...LOC 2038Z 205DEG 5KT 3670 8102 

HAIL...<.75IN
WIND...60MPH
 
$$

RS
604 
WWUS51 KRNK 122054
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
454 PM EDT WED JUL 12 2017

VAC035-077-640-122104-
/O.CAN.KRNK.SV.W.0131.000000T0000Z-170712T2115Z/
Carroll VA-City of Galax VA-Grayson VA-
454 PM EDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHWESTERN CARROLL AND NORTHEASTERN GRAYSON COUNTIES AND THE CITY
OF GALAX IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3675 8109 3680 8089 3665 8079 3662 8103
TIME...MOT...LOC 2051Z 205DEG 5KT 3672 8101 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 1:47 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 12, 1:47 PM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
147 PM EDT Wed Jul 12 2017

.SYNOPSIS...
A large Bermuda high will remain in control of our weather through the
latter portion of the week as it pumps hot and humid air into the
region, with an increasing chance for showers and thunderstorms. A cold
front will then move slowly through the region Friday and Saturday with
a good chance of thunderstorms, followed by improving conditions on
Sunday. As another front approaches from the northwest, unsettled
weather with a chance for showers and thunderstorms will return to the
Appalachians and central mid Atlantic region for the first part of next
week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 245 PM EDT Wednesday...

No significant change in the synoptic pattern as a Bermuda high off the
coast remains in control of our weather and zonal flow aloft keeps the
active track of convective complexes well off to our north. Expect any
isolated cells that manage to develop from the southern Blue Ridge into
the mountains of NC to dissipate early this evening with dry conditions
overnight. Expect any late night fog formation to be primarily along
the river valleys west of the Blue Ridge. Expect an increase in chances
for showers/thunderstorms tomorrow as a weak influx of short wave
energy approaches from the south and increasing moisture generates a
bit more instability.

Temperatures tonight will remain quite warm with low/mid 70s east of
the Blue Ridge and low/mid 60s to the west. The heat stays on for
Thursday with low/mid 90s east to mid 80s/around 90 west. Heat
index values will once again top 100 east of the Ridge so stay
hydrated and take frequent breaks when outdoors.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 245 PM EDT Wednesday...

A cold front will gradually approach and then cross the area during
this portion of the forecast. Moisture will continue to pool in
advance of the front Thursday night through Friday. This and
increased dynamics aloft with the approach of the front should allow
for generous coverage of showers and storms by the afternoon on
Friday, especially across the mountains. The front is expected to
crosses the region Friday night into early Saturday morning. Its
proximity to the area on Saturday will help maintain isolated to
scattered showers and storms across primarily the southern half the
area during the day Saturday.

The latest Day 3 Convective Outlook from the Storm Prediction Center
place a Marginal risk of severe weather over the forecast area
Friday and Friday night. The greatest severe weather threat is
isolated damaging winds.

High temperatures will continue average about five degrees above
normal during this portion of the forecast with low temperatures
close to ten degrees above normal. Readings will be slightly cooler
on Saturday as compared to Friday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 245 PM EDT Wednesday...

During this period of the forecast an upper ridge will remain parked
across Rockies and Plains States, keeping a general northwest flow
pattern across our region. Within this flow regime, a series of
upper level troughs will cross our area, each with the potential for
accompanying daily showers and storms.

By Wednesday, uncertainty grows in regards to whether or not the
upper ridge makes enough progress eastward and squelch convection
over our region, or we remain in the troughy regime. Our forecast
will lean toward the "not" side.

Temperatures during this portion of the forecast will still average
above normal, but be a couple of degrees cooler on average than the
days leading into the weekend.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 245 PM EDT Wednesday...

Bermuda high off the coast will remain in control of our weather
through the TAF period, but the pattern of diurnal convection will be
trending upward as added warmth in the boundary layer and orographic
affects in the mountain start to overcome the convective cap. Coverage
through this evening will be sparse and confined to the southern Blue
Ridge into the mountains of North Carolina and expect no impact to TAF
sites. Convection by tomorrow afternoon convection will increase in
coverage but will not attempt to discern particulars toward the end of
the period and will simply include VCTS for sites along/west of the
Blue Ridge late in the period.

Expect cigs/vsbys to generally be VFR with some late night fog/stratus
possible mainly at KLWB and KBCB, though the trend over the past few
nights has been for minimal coverage outside of the immediate river
valleys west of the Blue Ridge.

Winds will generally be light through the period.

Aviation Extended Discussion...

Thursday there is a slightly better probability of
thunderstorms in the afternoon and evening. Late night/early
morning fog/low clouds are again expected Thursday night.

Scattered to numerous MVFR showers and thunderstorms are
possible for Friday and Saturday with the passage of a cold
front. Sunday will be drier with overall VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...DS
LONG TERM...DS
AVIATION...MBS/DS
Hazardous weather outlook, Jul 12, 4:28 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
428 AM EDT Wed Jul 12 2017

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-131100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
428 AM EDT Wed Jul 12 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered to numerous thunderstorms are expected Friday afternoon and
evening. A few of these could become strong to severe, with damaging
wind gusts the main threat.

For the remainder of the period, the probability of widespread
hazardous weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Jul 12, 2:36 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
236 PM EDT Wed Jul 12 2017

NCZ001>003-018-019-VAZ015>017-032-033-122100-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-
Patrick-Franklin-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax,
Floyd, Stuart, and Rocky Mount
236 PM EDT Wed Jul 12 2017

...SLOW MOVING THUNDERSTORMS THIS AFTERNOON...

Slow moving thunderstorms will form along the eastern slopes of
the southwest Virginia and northwest North Carolina Blue Ridge
through the afternoon. These storms are capable of producing
heavy rainfall of an inch or so and gusty winds up to 40 mph as
they collapse. The lifetime of these thunderstorms are around 30
minutes.

Outflow boundaries from decaying storms may generate more storms
into this evening for counties bordering the Blue Ridge.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:26 PM EDTSpecial Weather StatementRNKCarroll34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.